Medications that cause hearing loss and other side effects.

Medications that harm your hearing are surprisingly widespread. From tinnitus medicines that stop your ears from ringing to drugs that may lead to loss of hearing, here’s the low-down on medicines that affect your hearing for better or for worse.

Your Ears Can be Affected by Medicines

The United States makes up about half of the $500 billion dollar pharmaceutical market. Do use over-the-counter medications regularly? Or maybe your doctor has prescribed you with some kind of medication. It frequently will happen that people neglect the warnings that come with almost all medications because they think they won’t be impacted. That’s the reason why emphasizing that some medications could raise your chance of having loss of hearing is so important. A few medications can, on the plus side, assist your hearing, like tinnitus medication. But how can you know which medicines are safe and which ones are the medications will be detrimental? But if you get prescribed with a medication that is recognized to result in hearing loss, what can you do? A little knowledge on the subject can go a long way.

1. Over-the-Counter Pain Relievers That Harm Your Hearing

The fact that such a common thing could cause loss of hearing. Researchers looked at the type of painkillers, frequency and time frame in addition to hearing loss frequency. There are a few studies of both men and women that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something shocking. Over-the-counter pain relievers, if used daily, will injure hearing. Regular use is defined as 2 or more times per week. Individuals who deal with chronic pain usually take these kinds of medicines at least this often. Temporary hearing loss can result from using too much aspirin at once and over time can become permanent. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you might be surprised to find the one with the strongest link. The drug generally known as acetaminophen was the culprit. For men under 50 there’s almost double the risk of hearing loss if they were using this drug to manage chronic pain. Just for the record, prescription painkillers aren’t any better. Loss of hearing may be caused by the following:

  • Methadone
  • Oxycodone
  • Fentinol

The exact cause of the hearing loss is not clear. These drugs might decrease blood flow to your sensitive inner ear, which after a while would destroy nerves that pick up sound. That’s why hearing loss might be the result of sustained use of these medications.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably fairly safe when used as directed and you don’t have an allergic reaction to it. But the type of antibiotic called Aminoglycoside might increase hearing loss. Research is in the initial stages so we haven’t had reliable facts on human studies as of yet. But there definitely seem to be certain people who have developed loss of hearing after taking these medications. It’s convincing enough to recognize the results of the animal tests. There may be something to be worried about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing permanently, every time. The following illnesses are generally treated with Aminoglycoside antibiotics:

  • Tuberculosis (TB)
  • Cystic fibrosis
  • Certain other respiratory diseases
  • Bacterial meningitis

More chronic illnesses are treated over a longer period of time with these. Pneumonia and children’s ear infection were, until very recently, typically treated with Neomycin. Concerns over side effects in the past decade have encouraged doctors to prescribe alternatives. More data is necessary to figure out why some antibiotics might contribute to loss of hearing. It seems that permanent harm may be caused when these drugs create inflammation of the inner ear.

3. How Quinine Impacts Your Ears

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is utilized to manage malaria and has also been employed to assist people suffering from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between hearing loss an quinine aren’t that widespread. Reversible hearing loss has been observed in some malaria patients.

4. Your Hearing Can be Damaged by Chemo Medication

You understand there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are commonly indistinguishable by these toxins. These medications are being analyzed:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced hearing loss and cancer, for the majority of people, the choice would be obvious. While you’re going through chemo, a hearing care expert could help you monitor your hearing. Or you may want to inform us what your individual scenario is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

In an attempt to balance fluids in your body you might try using diuretics. But the body can ultimately be dehydrated by going too far in one direction when trying to regulate the problem with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. Even though it’s normally temporary, this can cause loss of hearing. But if you allow the imbalance to go on or keep happening, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen permanent loss of hearing. Lasix is the most commonly known loop diuretic, so if you’re prescribed this medication, you should check with your doctor about any side effects that might occur when combined with other drugs you’re taking.

What Can Do If You’re Taking Drugs That Could Cause Loss of Hearing

You need to talk to your doctor before you discontinue using any drugs they have prescribed. Before you contact your doctor, you should take inventory of your medicine cabinet. If your doctor has you on one or more of these drugs that result in loss of hearing, ask if there might be alternatives that may reduce risk. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in many cases, with small changes to your diet and some exercise. These changes might also be able to minimize pain and water retention while reinforcing your immune system. You should schedule an appointment to have your hearing evaluated as soon as possible specifically if you are taking any ototoxic drugs. It can be hard to detect hearing loss at first because it advances quite slowly. But make no mistake: it can impact your health and happiness in ways you might not realize, and recognizing it early gives you more possibilities for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today